Antipsychotic Use May Be Linked to Increased Dementia Risk, Researchers Warn

The side effects of schizophrenia medications may increase the risk of dementia, according to two new hypotheses posed by researchers, raising concerns about potential risks associated with antipsychotic drugs commonly prescribed for psychotic conditions.

Individuals with schizophrenia are substantially more likely to later develop dementia compared to those who don’t have a serious mental illness, according to mounting research. In an editorial published this month in the medical journal JAMA Psychiatry, researchers from Stony Brook University in New York indicate that this may be caused by certain medications prescribed for schizophrenia.

Schizophrenia is a neurodegenerative disorder, which implies the cognitive decline occurs prior to the psychosis of schizophrenia, according to researchers. IQ deficits also occur early and are consistent among those who later develop schizophrenia.

Did You Know? Millions of Philips CPAP Machines Recalled

Philips DreamStation, CPAP and BiPAP machines sold in recent years may pose a risk of cancer, lung damage and other injuries.

Learn More

Prior research indicates patients with schizophrenia may be 11 times more likely to have dementia, and five times more likely to die of dementia than the general population. According to the editorial, what predicates both schizophrenia and dementia is the use of antipsychotic medications, and researchers highlighted two theories about why the schizophrenia drugs may having this effect.

The first theory highlights the involvement of metabolic dysfunction caused by antipsychotic drugs, which may either cause metabolic syndrome or dysfunction in the brain pathways.

Metabolic syndrome is a group of diseases including obesity, high blood sugar, and high blood pressure. Metabolic syndrome is also linked to heart disease, diabetes, and strokes, as well as to dementia.

People taking antipsychotic medications are eight times more likely to have metabolic syndrome compared to patients who do not take the medications. Researchers hypothesize the antipsychotic drugs may change insulin and glucagon release in the body by acting on the dopamine receptors in the pancreas, leading to metabolic syndrome and later to dementia.

The editorial notes that the best way to prevent the onset of metabolic syndrome and its side effects include maintaining a healthy diet and frequent exercise.

The second theory highlights the antipsychotic medications’ direct effects on the brain. Antipsychotics may lead to the degeneration of the mesocortical dopaminergic circuit in the brain, which is directly responsible for the cognitive decline in dementia and Parkinson’s disease.

The antipsychotic medications also cause cortical thinning and loss of gray matter. Prior research has shown this is not a side effect of the condition, but a side effect of the taking the medication.

Patients taking antipsychotic drugs are not only more likely to have dementia, but they are more likely to get the condition at a much earlier age than the general population. It is possible both theories may play a role in how antipsychotics affect the body and lead to increased risk of dementia among people diagnosed with schizophrenia and those taking antipsychotics.

Antipsychotic medications are not only prescribed to patients for schizophrenia and psychosis, but they are also used to treat bipolar disorder and severe depression, so this may be a risk for other patients as well.

Researchers say more research is needed to verify if there is a true causal connection.

0 Comments

Share Your Comments

I authorize the above comments be posted on this page*

Have Your Comments Reviewed by a Lawyer

Provide additional contact information if you want an attorney to review your comments and contact you about a potential case. This information will not be published.

NOTE: Providing information for review by an attorney does not form an attorney-client relationship.

This field is for validation purposes and should be left unchanged.